Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Cleveland, OH

January 8, 2019Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jan 8, 2019, 4:12 PM EST for Crawford County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2019, 4:12 PM EST (21:12 UTC)
Expired
Jan 8, 2019, 5:00 PM EST
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 4:24 PM ESTHAIL 1Venango, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS51 KCLE 082112
SVRCLE
PAC039-082200-
/O.NEW.KCLE.SV.W.0009.190108T2112Z-190108T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
412 PM EST TUE JAN 8 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crawford County in northwestern Pennsylvania...

* Until 500 PM EST.

* At 412 PM EST, a severe thunderstorm was located near Cambridge
  Springs, or 8 miles north of Meadville, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Meadville, Cambridge Springs, Riceville, Canadohta Lake,
  Lincolnville, Saegertown, Blooming Valley, Spartansburg, Venango
  and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 7961 4166 8022 4185 8031 4185 7961
TIME...MOT...LOC 2112Z 263DEG 43KT 4177 8013 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
212 
WWUS51 KCLE 082137
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
437 PM EST TUE JAN 8 2019

PAC039-082200-
/O.CON.KCLE.SV.W.0009.000000T0000Z-190108T2200Z/
Crawford PA-
437 PM EST TUE JAN 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR NORTHEASTERN CRAWFORD COUNTY...

At 436 PM EST, a severe thunderstorm was located near Cambridge
Springs, or 13 miles northeast of Meadville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Cambridge Springs, Riceville, Canadohta Lake, Lincolnville,
Spartansburg, Venango and Woodcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cleveland.

&&

LAT...LON 4171 7961 4173 8011 4185 8014 4185 7961
TIME...MOT...LOC 2136Z 257DEG 31KT 4180 7997 

HAIL...1.00IN
WIND...60MPH
 
$$

Griffin
208 
WWUS51 KCLE 082154
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
454 PM EST TUE JAN 8 2019

PAC039-082204-
/O.EXP.KCLE.SV.W.0009.000000T0000Z-190108T2200Z/
Crawford PA-
454 PM EST TUE JAN 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 500 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4171 7961 4173 8011 4185 8014 4185 7961
TIME...MOT...LOC 2154Z 263DEG 43KT 4182 7970 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:44 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 1:44 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
144 PM EST Tue Jan 8 2019

.SYNOPSIS...
Low pressure will move through the lower Great Lakes today. A
warm front will move north into the area early today ahead of
the low. A cold front will quickly follow late morning into the
afternoon. Another cold front will drop across the area tonight.
Wednesday the low will deepen as it moves through New england
leaving a trough of low pressure west across the central Great
Lakes. High pressure will build into the area from the west
Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Still monitoring the potential for severe weather this afternoon
with scattered thunderstorms starting to develop in Northwest
Ohio. Looks like the best upper level support will be focused
across northern Ohio as the upper trough pivots eastward this
afternoon. Steepening low level lapse rates with a strong wind
field aloft suggest damaging winds will be the primary threat
through 8 PM.

Original...For today, weak low pressure will move east into the
lower lakes. A warm front will lift north into the area
followed quickly bay a cold front. By mid morning this triple
point should be half way across the region with increasing
moisture assent focused across the central and eastern half of
the area. Expect precip to be expanding through the morning with
highest pops east. Forecast soundings actually show weak cape
and will need to put in a small chance of thunder. Tonight a
second cold front goes through. Winds increase this evening and
the first half of the night to 20 to 25 knots or so with gusts
to 30 to 35 knots. Right now, just below advisory criteria. Main
concern would be at least initially along the lakeshore where
winds would be highest. For now, no headlines and will allow for
another model run. For tonight, rain should be ongoing across
far northeast OH and nwrn PA. Could be a few leftover showers
west half at 00Z which will be mixing with/changing to snow.
Models show colder air moving in through the evening east and
expect a transition to snow in nwrn PA 03-04Z time frame.
Guidance surface temps still well above freezing at 06Z but
after 06Z expect snow to eventually begin to accumulate
especially in higher terrain of nern OH and nwrn PA. Will have
roughly 2 to as much as 4 inches in inland nwrn pa by Wednesday
morning. Wednesday looks interesting as snow across the snowbelt
should be ongoing in northwest flow and 850mb temps -14C.
Instability to the lake is still conditional however model
sounding show favored dendrite growth and synoptic moisture to
help things along. Will have categorical pops and 4 inches or so
for the day.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Lake effect snow will be ongoing in the snow belt region of NW PA
and NE Ohio on Wednesday night into Thursday. Parameters don't look
quite as good as they did with yesterday's model runs with the
inversion over the lake at a marginal 5-6 kft and the short NW
fetch. However, the DGZ will still be fully saturated and the NW
flow will favor upslope areas so will have some light to moderate
accumulations across the snow belt. The biggest piece of uncertainty
for Wednesday night into Thursday will be what sort of Lake Huron
connection develops and moves into the Lake Erie snow belt region. A
300 to 310 layer average fetch typically will get into NW PA, but
some of the thermodynamics aren't great with just some conditional
instability and a marginal inversion height, so NW PA may only get
some extra snow with the added moisture from Lake Huron. However,
even the slightest of improvements in the profile could allow for
more than just a little extra snow, so something to bear watching.

Elsewhere, arctic high pressure will be building into the region and
western, non-snow belt areas will be dry throughout the period. As
the high creeps in on Thursday, dry, continental air will move into
the region and erode the lake effect from west to east, with only
some residual lake effect snow showers expected in NW PA by Friday.
For the first time in a long time, temperatures will be below normal
for the period with highs in the upper 20s to near 30 and lows in
the teens and low 20s, colder where the snowpack develops.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Arctic high pressure over the region will quickly depart for the
weekend as a new low pressure system enters from the southwest. The
shortwave trough supporting this low drops south of the area so the
low may only skirt by the forecast area to the southeast on Saturday
into Sunday. Will just leave generic 30-40 percent pops for Saturday
and Saturday night with the passing low with some residual rain
plausible on Sunday morning. For Sunday and Monday, an upper ridge
builds into the region and high pressure returns, allow for a dry
start to the beginning of next week. Temperatures through the period
appear to rebound to normal or even back above normal as the surface
low on Saturday ushers in some warmer air.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A second round of convection with thunderstorms is possible this
afternoon into early evening. The best chance for storms will be
from CLE east including CAK, YNG, and ERI. Some storms could
produce 45kt wind gusts. A potent cold front will sweep through
the area this afternoon/early evening with a wind shift to
270-290 deg with gusts around 30kt post frontal, stronger at
ERI. The precip will transition from rain to snow around 01Z
mainly impacting ERI. Snow showers will become more numerous
throughout the night as colder air sweeps into the region. Low
level NW flow will target the typical snowbelt regions for the
most persistent and heaviest snowfall as this colder air
activates the lakes. Winds will become NW and gradually decrease
to 15 to 25 kts later Wednesday.

OUTLOOK...Non-VFR possible Wednesday through Thursday
especially across NE OH/NW PA in snow showers.

&&

.MARINE...
An active week continues on Lake Erie. Improving conditions on the
lake will allow for the current small craft advisory to be canceled
before 7 AM. This brief reprieve in strong winds this morning and
afternoon will allow for a short period without a small craft
advisory. A cold front will move across the lake tonight and winds
will increase ahead of and immediately behind the frontal passage
with sustained westerly winds up to 30 knots possible. Winds will
relax a bit to 20 to 25 knots and shift to the northwest for
Wednesday and this flow will persist through at least Thursday
night. Waves will also be on the increase and waves 5 to 9 feet or
greater can be expected off northeast Ohio, NW PA, and western NY.
With all of this in mind, have issued a small craft advisory through
Wednesday night, but this will need to be extended in time with the
nearshore forecast.

Arctic high pressure will build into the Great Lakes region on
Thursday and settle over the eastern Great Lakes on Friday, finally
allowing for rough conditions to subside on the lake. Low pressure
over the southern United States will move northeast towards the Ohio
Valley for Saturday, but at this point, will probably stay far
enough away from the lake to have too much impact.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 7 AM EST Thursday for LEZ142>149.

&&

SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Jamison
MARINE...Sefcovic
Hazardous weather outlook, Jan 8, 5:56 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
556 AM EST Tue Jan 8 2019

OHZ003-006>008-017-018-027-028-036-037-091100-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-029>033-038-047-089-091100-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Knox-Ashtabula Lakeshore-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms could develop this afternoon as mild, unstable
air moves north into the area. There is a chance that a few storms
could approach severe limits with gusty winds the most likely threat.

In addition, west winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-091100-
Northern Erie-Southern Erie-Crawford-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

West winds could gust to 35 to 40 MPH this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Wednesday into Thursday and may be
enough to require an advisory or warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-091100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
556 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Winds will briefly approach Gale Force this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 8, 3:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             WILLOUGHBY HILLS        41.59N 81.43W
01/08/2019  E0.25 INCH       LAKE               OH   PUBLIC

            0.25 TO 0.50 INCH DIAMETER HAIL.

&&
Local storm report, Jan 8, 3:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 NNE BROOK PARK        41.42N 81.81W
01/08/2019  E0.70 INCH       CUYAHOGA           OH   PUBLIC

&&
Local storm report, Jan 8, 3:59 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             STRONGSVILLE            41.30N 81.86W
01/08/2019  E1.00 INCH       CUYAHOGA           OH   PUBLIC

&&
Local storm report, Jan 8, 4:00 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BRUNSWICK               41.24N 81.84W
01/08/2019  E0.25 INCH       MEDINA             OH   PUBLIC

&&
Local storm report, Jan 8, 4:02 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 ESE STRONGSVILLE      41.31N 81.82W
01/08/2019  E0.70 INCH       CUYAHOGA           OH   PUBLIC

&&
Local storm report, Jan 8, 4:11 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
411 PM EST TUE JAN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MASSILLON               40.80N 81.52W
01/08/2019  E0.75 INCH       STARK              OH   PUBLIC

            ESTIMATED WIND GUST TO 50 MPH.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:34 PM ESTWinter Storm WarningCLECrawford, Erie51 hr
Jan 8, 3:34 PM ESTWinter Weather AdvisoryCLECrawford, Erie51 hr
Jan 8, 6:57 PM ESTSpecial Weather StatementCLECrawford63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.